Purchase this article with an account.
J. Singh, P. Puri, A. Papa, S.M. Mitchell; Didanosine–Induced Pancreatitis in Patients With Didanosine Retinopathy – Is There an Association? . Invest. Ophthalmol. Vis. Sci. 2005;46(13):1014.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: Didanosine (DDI), a purine analogue used in the treatment of human immunodeficiency virus (HIV) disease, has been associated with a number of systemic side effects including pancreatitis and retinopathy with a reported incidence of 1.4% and 1.7% respectively. Despite both pathologies occurring with a similar rate of incidence, there has been no work reported to date on the relationship between the two. A study was therefore conducted to ascertain the incidence of pancreatitis in patients with DDI–induced retinopathy, and to compare with a control group. Methods: A systematic retrospective review of 168 case notes was conducted. All patients were on anti–retroviral therapy (HAART), which included DDI, and had been fully assessed in the eye clinic during the period in which they were on DDI therapy. Patients' records identified as having retinopathy were studied in greater detail to identify whether these patients had also developed pancreatitis during their therapy. A similar number of age, gender, HIV–status and medication–matched individuals with no signs of retinopathy were used as a control group. The groups were then compared to identify the incidence of pancreatitis and to establish if a relationship existed between the pancreatic and ophthalmic disease. Results: Six cases of DDI–induced retinopathy were identified following case note review of 168 patients on DDI therapy. Four patients (66.66%) in this group were also reported to have suffered from pancreatitis, which was directly attributed to DDI therapy, and lead to its withdrawal following that insult. In the control group with no retinopathy, none of the patients (0%) developed pancreatitis secondary to DDI Conclusions: Our data shows that there is a higher incidence of panceatitis in patients with DDI–induced retinopathy.
This PDF is available to Subscribers Only